Pin It

Could my medication be causing me to gain weight? 

Some prescription medications can cause weight gain. Unfortunately, many antidepressants fall into that category including widely prescribed serotonin reuptake inhibiters (SSRIs) like Lexapro, Paxil, Prozac and Zoloft, as well as Tricylics and MAO inhibitors. There are several theories as to why these drugs cause weight gain in patients. Some researchers think these medications increase appetite, slow metabolism or both.

Weight gain is also a side effect of steroids like Prednisone. They can cause water retention and increased appetite. The dosage and duration of use are the major factors in how much weight a patient is likely to gain. High blood pressure, diabetes and migraine medications also all include weight gain as a side effect.

However, it is important if you are currently taking a medication that you think might be contributing to weight gain, to speak with your doctor about the best course of action. Quitting many of these drugs without tapering off or substituting them for a different kind of medication can cause adverse effects.

If you would like more information about your prescription medications and weight gain or to make an appointment with an East Jefferson General Hospital internist, please call HealthFinder at 504-456-5000 or visit us online at www.ejgh.org.

Pin It

Comments

Subscribe to this thread:

Add a comment

Submit an event Jump to date

Latest in Ask the Experts at East Jefferson General Hospital

Spotlight Events

© 2014 Gambit
Powered by Foundation